Is it true that USP progesterone use causes high cortisol levels?

by Jo Grant
(Australia)

I have used both Tri-est and USP progesterone for about 4 years now. I have had a hysterectomy as well, within about 2 years. My cortisol level is high and I have heart palpitations all night causing chronic insomnia. I read that USP progesterone can cause rise in cortisol levels. Would like very much to know if this is true or not.

Comments for Is it true that USP progesterone use causes high cortisol levels?

Click here to add your own comments

Aug 28, 2013
Is it true that USP progesterone use causes high cortisol levels?
by: Wray

Hi Jo I've not heard this before, unless using too little. Progesterone actually suppresses excess cortisol, not only that but it's a potent anxiolytic so lessens the stress response. This gives the adrenals a break from having to produce the stress hormones. It doesn't surprise me you have heart palpitations being on the Tri-est. Oestrogen causes prolongation of the QT interval, which results in palpitations, arrhythmia, Torsades de Pointes and sudden death. Whereas progesterone shortens the QT interval, see here, here, here, here, here, here, here, here, here and here. These symptoms occur far more frequently in women who naturally have a long QT interval, rather than men who naturally have a short QT interval. I don't believe testosterone should be given to a woman either, see here, here, here, here here, here, here, here and here. Continued below

Aug 28, 2013
Is it true that USP progesterone use causes high cortisol levels? Part 2
by: Wray

Hi Jo It also causes an increase in visceral fat, see here and here. Testosterone is converted into oestrogen too, so it would add to your oestrogen load. Interestingly zinc reduces cortisol levels, see here and here. Equally interesting progesterone increases zinc. But oestrogen increases copper, which suppresses zinc. Excess copper can cause depression, psychosis etc, which would of course raise cortisol levels. I don't know how much progesterone you're using, but we do have a few pages you could look through, see How to use progesterone cream, HRT, Peri-menopause and Menopause. Take care Wray

Aug 28, 2013
Cortisol
by: Jo

Wray - thank you so much for your repsonse and all the relevant links. I am about to begin reading. Again, thank you.

Sep 02, 2013
Thank you
by: Jo

The papers you suggested for reading are amazing and I have emailed them all to my regular doctor. She'll be very interested!

Sep 08, 2013
Thank you
by: Wray

Hi Jo I'm delighted you found the papers interesting and useful, I hope your doctor does! Take care Wray

Aug 22, 2014
I have the same heart pounding, insomnia issue!!
by: Jen

Hi Jo, I also have the same exact issue whenever I use bioidentical progesterone cream. I used it from Day 10-24 of two cycles with positive results, but then on day 16 of my third cycle using the cream, all of a sudden my heart was racing and I couldn't sleep. When I went back off the cream on day 24 of my 3rd cycle, the symptoms abated over a few days. Then on my 4th cycle, I started the cream again on day 10 and within 3 hours my heart was racing and I was up almost all night that night. When I realized the progesterone cream was triggering the heart pounding, insomnia and general feeling of being totally amped up (like I'd had several cups of coffee), I stopped using it.

It was hard to find info about this on the internet, but I did find a few sites that mentioned excess progesterone leading to increased free cortisol, which may explain your and my unusual symptoms. For instance this quote from one website: "High levels of free (unbound) cortisol—(Progesterone and cortisol compete for the same binding protein. When free progesterone floods the system long enough, it can compete with cortisol for the binding protein and release excessive amounts of cortisol into the system.)High cortisol can cause numerous problems, including high blood sugar, insulin resistance, weight gain, low thyroid function, sleep problems, osteoporosis, immune system dysfunction, GI system problems, and more. An ASI (Adrenal Stress Index saliva test) will properly assess this issue.

I need to do more research before I come to any conclusions, but mostly I wanted to let you know that you are not the only one experiencing these unusual symptoms as a side effect of using USP progesterone.

Apr 02, 2015
Progesterone replacement
by: Anonymous

I don't care if it's a cream that's so-called natural, synthetic progesterone intolerance is a SEVERE issue with me and I refuse to take any progesterone ever again. It stole months and months from myself and my family and my heart rate went up over 100 and my mom died or arrhythmia and heart failure. Be careful to all women with progesterone or addition of any hormone for that matter as we are not robots. Peace.

Feb 10, 2018
High Cortisol, Weight gain, Progesterone
by: Suzy B

I have been on progesterone cream high doses like 300mg approximately 6 years. Last year I had to cut way back to 40mg as my saliva tests for progesterone were off the chart they were extremely high. I was told to cut down which I did. I was on other hormones like DHEA and pregnenolone and they even tried me on some cytomel T3. I was like a walking pharmacy.

I've had chronic fatigue for about 10 years now. None of these things have made me feel any better especially recently. At least when I was on the higher dose progesterone cream I was 56 kilos now I'm 68 and I also have high cortisol. My saliva test also showed high oestrogen levels. All I am on now is 7.5 micrograms of DHEA for my adrenals and I've recently upped my dose to 100mg of progesterone cream. I can't for the life of me lose this weight and I still feel fatigued a lot of the time. I eat gluten-free and try to avoid chemicals and too much sugar. I don't exercise vigorously as I do not have the energy. I'm damned if I do and Damned If I don't. With all due respect to Way, I'm still not convinced of high doses of progesterone cream. I have also had terrible problems with heart palpitations and adrenaline bursts while trying to sleep when on higher dose medications.

Does anyone have any answers or suggestions. I am 58 years old

Feb 21, 2018
Progesterone and high cortisol levels
by: Anonymous

To those of you who mentioned increased heart rate, and severe insomnia with bioidentital P, your experience is the same as mine and, from blogs I have read online, I have learned this reaction is fairly common.

Click here to add your own comments

Join in and write your own page! It's easy to do. How? Simply click here to return to Progesterone misconceptions.


Search over 8,400 pages on this site...